Thunderstorm Wind, Winona
- When
- May 17, 3:19 PM CST
- Where
- Winona County, 0.5 mi W of Altura
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.070, -91.940
A few trees were blown down in Altura.
Two lines of severe thunderstorms moved across southeast Minnesota during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Two lines of severe thunderstorms moved across southeast Minnesota during the afternoon and evening of May 17th. This was the third day in a row that severe weather impacted the area. The storms produced two weak tornadoes. An EF-0 tornado produced isolated minor damage in Plainview (Wabasha County) and another EF-0 tornado caused tree and roof damage in Elgin (Wabasha County). A 66 mph wind gust was measured in Rochester (Olmsted County) and walnut sized hail fell in Mazeppa (Wabasha County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 17, 12:41 PM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 141 PM CDT Wed May 17 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 141 PM CDT Wed May 17 2017 Main focus is on severe potential this afternoon into this evening. Current analysis has surface/mid-level low pressure center over eastern Nebraska. Radar has some ongoing showers/thunderstorms ahead of the low moving across portions of southwest into central WI. Otherwise, temperatures were in the upper 60s to middle 70s with dew points in the 60s. Severe threat looks on track for the area this afternoon into this evening as the low lifts out of Nebraska into southeast MN. Increasing MuCape/Bulk Shear/Helicity sets up across our area for the likelihood of supercell thunderstorms capable of large hail, damaging winds and a few tornadoes. The highest tornado threat looks to be from northeast IA into southwest in central WI. The highest severe threat time still looks to be in the 3 to 8 pm time frame. There will also be the likelihood of some localized heavier rainfall from the storms with precipitable water values around 1.5 inches. Look for these storms to exit the area by later this evening but lingering showers will continue through the night into Thursday on the backside of the departing low/cyclonic flow aloft. Otherwise, cooler temperatures will be seen Thursday under clouds and cold cyclonic flow aloft. Look for highs only in the 50s to middle 60s along with brisk north winds. Decreasing cloudiness is expected Thursday night mainly north of I- 90 as high pressure noses in from Canada. Low temperatures are expected to dip into the middle 30s to lower 40s. .LONG TERM...(Friday through Wednesday) Issued at 141 PM CDT Wed May 17 2017 Friday will see a chance of showers mainly southwest of I-94 as a mid-level trough and push of 850mb moisture transport move in. Otherwise, still on the cool side with highs only in the 50s. Low pressure lifts from the Southern Plains into the region Friday night through Saturday for the likelihood of showers and isolated thunderstorms. Otherwise, gulf looks wide open with this system for plenty of available moisture. Look for the bulks of showers to move out by late Saturday night, with a lingering chance of showers on Sunday across north central WI. Otherwise, temperatures stay below normal with highs Saturday and Sunday in the upper 50s to the middle 60s. Cooler cyclonic flow aloft lingers over the region Monday through Wednesday for shower chances and temperatures remaining below normal. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1238 PM CDT Wed May 17 2017 Main taf concerns are thunderstorms at both RST/LSE taf sites this afternoon into this evening...then the potential for IFR/MVFR conditions after 06z Thursday. Low pressure pushing into western Iowa is expected to spread a couple of rounds of showers/thunderstorms into the area this afternoon into this evening. Large hail and damaging winds are possible with the thunderstorms at both taf sites late this afternoon into this evening. Timing/placement of each individual band of showers/thunderstorms moving into the taf sites will be tricky. At this time...have introduced vicinity thunderstorms through this evening at both RST/LSE taf sites...with a tempo group late this afternoon into early evening hours to cover the timing of one of the convective bands. Showers will continue after 06z Thursday...however ceilings will lower into the IFR/MVFR conditions at both RST/LSE taf sites. && .HYDROLOGY...(This afternoon into Tonight) Issued at 141 PM CDT Wed May 17 2017 As of late this morning, emergency management and local law enforcement reported numerous county and township roads closed due to water over roads and washed out roadways across northern Trempealeau, northwest Jackson and northeast Buffalo counties. These were areas where radar estimated 4-6 inches had fallen last night. As a result, Areal Flood Warnings remain in effect for portions of northeastern Buffalo and northern Trempealeau/Jackson counties until midnight tonight. In addition, river flood warnings are also in effect for the Black River and Trempealeau Rivers. More showers and thunderstorms are expected this afternoon into tonight across the forecast area with another 1/2 to locally 2 inches of rainfall possible. This will keep rivers running higher than usual and could produce some ponding of water on roadway and lower lying areas, but flash flooding is not anticipated due to the expected fast-moving nature of the showers and storms, thereby not being focused over a certain area for any length of time. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM....DAS AVIATION.....DTJ HYDROLOGY....DAS
Hazardous Weather Outlook National Weather Service La Crosse WI 337 PM CDT Wed May 17 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-182045- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 337 PM CDT Wed May 17 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Rest Of Today and Tonight Severe thunderstorms are expected through this evening, primarily before 8 pm. The risks will be isolated tornadoes, damaging winds and large hail. At this time, the tornado risk looks to be across portions of southeast Minnesota, northeast Iowa into western and central Wisconsin. Storms with damaging winds and large hail could occur across the entire area. Locally heavy rain will be possible with any storm, however, the storms should be fast moving limiting the potential for flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 1 1/2 inches appearing likely. Isolated thunderstorms are also possible later Friday night and Saturday. Severe weather is not expected with any of these storms. .SPOTTER INFORMATION STATEMENT... Spotter groups should be prepared for rapid activation into this evening as these storms will be fast moving. Any severe weather reports would be appreciated through this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DTJ
Special Weather Statement
National Weather Service La Crosse WI
302 PM CDT WED MAY 17 2017
IAZ008>010-018-019-029-MNZ079-086>088-094-095-172145-
Winneshiek-Floyd-Howard-Chickasaw-Fayette-Mitchell-Wabasha-Olmsted-
Dodge-Fillmore-Winona-Mower-
302 PM CDT WED MAY 17 2017
...SEVERE STORM THREAT INCREASING OVER NORTHEAST IOWA AND SOUTHEAST
MINNESOTA THIS AFTERNOON...
At 300 PM CDT, thunderstorms were developing rapidly across
northeast Iowa and southeast Minnesota. Through late afternoon,
these storms have the potential to become severe. The main risks
from the strongest storms are...
large hail...damaging winds...and tornadoes.
Many storms will be capable of dime sized hail and wind gusts of 40-
50 mph.
Know your safety plan should a warning be issued for your area. Stay
weather aware this afternoon with multiple sources for your weather
information.
Law enforcement should prepare now for a busier period by later
afternoon with storm damage on the increase.
Prepare now for possible severe weather. Seek shelter when warnings
are issued. For tornado warnings, seek shelter below ground.
LAT...LON 4420 9304 4412 9218 4339 9166 4264 9161
4270 9208 4291 9208 4291 9303
TIME...MOT...LOC 1944Z 198DEG 44KT 4322 9238
DABPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND GST 4 W PRESTON 43.67N 92.16W
05/17/2017 M55 MPH FILLMORE MN AWOS
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
344 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL FORT ATKINSON 43.14N 91.93W
05/17/2017 E0.25 INCH WINNESHIEK IA LAW ENFORCEMENT
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
405 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TSTM WND GST 4 SW RIDGEWAY 43.26N 92.05W
05/17/2017 E60 MPH WINNESHIEK IA 911 CALL CENTER
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
417 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST WADENA 42.84N 91.66W
05/17/2017 E50 MPH FAYETTE IA PUBLIC
VIA SOCIAL MEDIA.
&&
CJAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM HAIL 3 S ALTURA 44.03N 91.94W
05/17/2017 M0.25 INCH WINONA MN EMERGENCY MNGR
&&
SHEAThe La Crosse radar (KARX), 66 km away, was scanning. The volume nearest the first event began at 21:19 UTC.
7 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
A few trees were blown down in Altura.
Quarter sized hail fell in Houston.
An EF-0 tornado produced spotty damage in Plainview. The backside of a metal shed was blown down, part of roof was taken off a storage building and the batting cage at a baseball field was destroyed.
Quarter sized hail was reported in Nodine.
Quarter sized hail fell north of New Hartford.
An estimated 60 mph wind gust occurred east of Grand Meadow.
An estimated 60 mph wind gust occurred in Spring Valley.
The automated weather observing equipment at the Rochester airport measured a wind gust of 66 mph.
A 64 mph wind gust occurred in Rochester.
Quarter sized hail fell in Houston.
An EF-0 tornado briefly touched down in Elgin. It produced a short path of tree and roof shingle damage.
Up to walnut sized hail fell in Mazeppa.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699527, 697741, 697744, 697746, 699516, 697749, 698639, 698640, 698641, 699226, 699060, 699075, 699981, 702250.